North Dakota, 2021

Hail in North Dakota, July 3, 2021

July 3, 2021 · NWS BIS · 3 events in 2 counties and zones

A compact short-wave trough moved over central North Dakota resulting in thunderstorm development. Instability was elevated and deep layer shear was marginal.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$20,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A compact short-wave trough moved over central North Dakota resulting in thunderstorm development. Instability was elevated and deep layer shear was marginal. This was enough, though, for large hail to develop over parts of the James River Valley. The largest hail was the size of a ping pong ball, which occurred northeast of Napoleon in Logan County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 3, 3:15 PM CST, 2 hours 5 minutes earlier.

Area forecast discussion, Jul 3, 3:15 PM CST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
415 PM CDT Sat Jul 3 2021

.UPDATE...
Issued at 415 PM CDT Sat Jul 3 2021

Ran a quick update to better align pops with current radar trends.
A few thunderstorms have developed across southwest North Dakota
with a few echoes now also showing up across parts of Sioux
County. The latest Hi-Res models continue to have varying
solutions in regards to convective development this evening, but
the HRRR lends support for more storms generally in south central
parts of the state towards the James River Valley. The potential
for a strong to severe storm still looks on track with the latest
mesoanalysis showing an environment of MLCAPE values in the
1500-2500 j/kg range, though shear remains fairly weak at 20 to
30 kts.

&&

.SHORT TERM...(This afternoon through Sunday)
Issued at 244 PM CDT Sat Jul 3 2021

Hot temperatures and thunderstorm potential this afternoon and
evening highlight the short term forecast period.

At the mid to upper levels, a compact shortwave/trough was located
over central North Dakota and continues to move east. A remnant
MCV also continue to rotate towards the Devil's Lake Basin. This
feature along with any remnant outflow from morning storms will
serve as focus for more thunderstorm development this afternoon
and into this evening.

The best chance for some strong to severe storms will generally
be from the eastern Turtle Mountains and south into the James
River Valley. Here, plenty of buoyancy will be available with
MLCAPE values ranging from 1500 to 2500 J/kg, however shear will
be fairly weak in the 20 to 30 knot range. This will support the
potential for some strong to severe storms capable of producing
large hail up to the size of quarters and wind gusts to 60 mph. A
conditional weak tornado/landspout threat may also exist here
with plenty of background vorticity present along the remnant MCV,
but the lack of better moisture and borderline LCLs may keep this
threat minimal at best.

Further west, a warm front will also move east and may provide
enough lift for more thunderstorm development across portions of
the west and central, but coverage will be limited as weak
transient ridging/height rises try to nudge in. Parameters here
will also be less favorable for severe storms. A cold front then
approaches from the northwest late this afternoon and into the
evening, crossing the state overnight. This afternoon, ahead of
the cold front, breezy southerly winds are likely across the
central and east.

The heat will be the other main story today as a couple of sites
have already hit 100 and numerous sites across western and
central North Dakota are already in the mid to upper 90s.

For your Independence Day, broad ridging and high pressure will
lead to a mostly sunny sky with temperatures not quite as hot as
today with highs generally expected from the upper 80s to upper
90s. Expect breezy winds again across portions of the central and
into the James River Valley, but this time out of the northwest
behind the cold front.

.LONG TERM...(Sunday night through Saturday)
Issued at 244 PM CDT Sat Jul 3 2021

Ridging starts to deamplify again Sunday night as a northern
stream shortwave tries to flatten it. This will lead to increasing
cloud cover and precipitation chances overnight through Tuesday.
Widespread showers are likely with chances of thunderstorms.
However, buoyancy will be fairly limited so severe weather is not
really a concern. While precipitation will be widespread, it will
still be convective/hit or miss in nature but many will see
beneficial rainfall.

A brief cool down continues through Tuesday when highs will range
from the mid 60s across the Turtle Mountains, to the lower 80s
across the far southwest. Ridging builds in again on Wednesday,
warming back into the mid 70s to mid 80s. Thunderstorm chances
return Wednesday night through Friday as a potent shortwave
trough approaches. Details remain uncertain regarding amplitude
and timing as global models continue to flip flop. Over the past
few runs the deterministic ECMWF had started coming in more
amplified/stronger and the GFS had backed off. However, today's 12z
deterministic GFS is now the stronger solution with the ECMWF
backing off a bit. Taking a closer look at the ensembles, it is
evident that we are still a few days away from getting a clear
picture of how this system will unfold. However, CIPS analogs and
pattern recognition would suggest the potential for at least some
severe weather mid to late week, so we will keep an eye on the
ensemble trends over the coming days.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1231 PM CDT Sat Jul 3 2021

VFR conditions are expected through the period. Breezy winds will
develop across portions of the central and east out of the south,
shifting to the southwest later this afternoon and eventually
west. Winds will shift to out of the northwest by tomorrow
morning. A few strong to severe thunderstorms will be possible
from the eastern Turtle Mountains south to the James River Valley
late this afternoon and evening with hail up to the size of
quarters and wind gusts to 60 mph. Across the central, isolated
non-severe storms will be possible this afternoon and evening.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...CK
SHORT TERM...ZH
LONG TERM...ZH
AVIATION...ZH
Hazardous weather outlook, Jul 3, 3:06 PM CST, 2 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
406 PM CDT Sat Jul 3 2021

NDZ001>003-009>011-017>021-031>033-040-041-043-044-042115-
Divide-Burke-Renville-Williams-Mountrail-Ward-McKenzie-Dunn-
Mercer-Oliver-McLean-Golden Valley-Billings-Stark-Slope-Hettinger-
Bowman-Adams-
406 PM CDT Sat Jul 3 2021 /306 PM MDT Sat Jul 3 2021/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...Tonight

Isolated thunderstorms are possible across portions of western and
central North Dakota into the early evening. Severe weather is
not anticipated at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ004-005-012-013-022-023-025-034>037-042-045>048-050-051-042115-
Bottineau-Rolette-McHenry-Pierce-Sheridan-Wells-Foster-Morton-
Burleigh-Kidder-Stutsman-Grant-Sioux-Emmons-Logan-La Moure-
McIntosh-Dickey-
406 PM CDT Sat Jul 3 2021 /306 PM MDT Sat Jul 3 2021/

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.

.DAY ONE...Tonight

Isolated severe thunderstorms are possible into the evening. The
main hazards will be large hail up to quarter size and damaging
wind gusts up to 60 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters may be needed on a limited basis.

In the hours before

Special weather statement, Jul 3, 3:21 PM CST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Bismarck ND
421 PM CDT Sat Jul 3 2021

NDZ005-013-032145-
Rolette ND-Pierce ND-
421 PM CDT Sat Jul 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIERCE AND
SOUTHEASTERN ROLETTE COUNTIES UNTIL 445 PM CDT...

At 421 PM CDT, a strong thunderstorm was located near Wolford, or 19
miles northeast of Rugby, moving northeast at 30 mph.

Nickel size hail and wind gusts to 55 mph will be possible with this
storm.

Locations impacted include...
Wolford, Mylo, Agate and Nanson.

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

&&

LAT...LON 4873 9953 4872 9949 4837 9949 4837 9961
      4849 9992 4880 9953
TIME...MOT...LOC 2121Z 218DEG 24KT 4851 9962

ANGLIN
Special weather statement, Jul 3, 3:45 PM CST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Bismarck ND
445 PM CDT Sat Jul 3 2021

NDZ005-013-032215-
Rolette ND-Pierce ND-
445 PM CDT Sat Jul 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIERCE AND
SOUTHEASTERN ROLETTE COUNTIES UNTIL 515 PM CDT...

At 445 PM CDT, a strong thunderstorm was located over Wolford, or 18
miles northeast of Rugby, moving east at 15 mph.

Nickel size hail and wind gusts to 55 mph will be possible with this
storm.

Locations impacted include...
Wolford, Mylo, Agate and Nanson.

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

&&

LAT...LON 4872 9952 4872 9949 4837 9949 4837 9961
      4843 9977 4858 9978 4874 9953
TIME...MOT...LOC 2145Z 261DEG 12KT 4851 9964

ANGLIN
Special weather statement, Jul 3, 4:45 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Bismarck ND
545 PM CDT Sat Jul 3 2021

NDZ036-037-032315-
Kidder ND-Stutsman ND-
545 PM CDT Sat Jul 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL KIDDER AND WEST
CENTRAL STUTSMAN COUNTIES UNTIL 615 PM CDT...

At 544 PM CDT, a strong thunderstorm was located near Tappen, or 14
miles east of Steele, moving northeast at 30 mph.

Nickel size hail and wind gusts to 50 mph will be possible with this
storm.

Locations impacted include...
Medina, Tappen, Pettibone, Dawson, Crystal Springs and Chase Lake.

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

&&

LAT...LON 4680 9965 4686 9980 4699 9976 4713 9952
      4719 9935 4688 9915 4675 9943
TIME...MOT...LOC 2244Z 241DEG 24KT 4693 9962

ANGLIN
Special weather statement, Jul 3, 5:14 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Bismarck ND
614 PM CDT Sat Jul 3 2021

NDZ047-032345-
Logan ND-
614 PM CDT Sat Jul 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LOGAN COUNTY UNTIL
645 PM CDT...

At 613 PM CDT, a strong thunderstorm was located 11 miles southwest
of Streeter, or 12 miles east of Napoleon, moving east at 15 mph.

Penny size hail and wind gusts to 40 mph will be possible with this
storm.

This storm will remain over mainly rural areas of northeastern Logan
County.

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

&&

LAT...LON 4641 9958 4659 9967 4663 9954 4663 9926
      4646 9917 4641 9938
TIME...MOT...LOC 2313Z 251DEG 13KT 4653 9952

ANGLIN
Special weather statement, Jul 3, 5:15 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Bismarck ND
615 PM CDT Sat Jul 3 2021

NDZ036-037-032345-
Kidder ND-Stutsman ND-
615 PM CDT Sat Jul 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL KIDDER AND WEST
CENTRAL STUTSMAN COUNTIES UNTIL 645 PM CDT...

At 615 PM CDT, a strong thunderstorm was located 6 miles east of
Tappen, or 10 miles west of Medina, moving east at 15 mph.

Nickel size hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Medina, Crystal Springs and Chase Lake.

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

&&

LAT...LON 4676 9951 4695 9962 4709 9929 4683 9911
TIME...MOT...LOC 2315Z 251DEG 13KT 4690 9951

ANGLIN

The radar

The Bismarck radar (KBIS), 96 km away, was scanning. The volume nearest the first event began at 23:20 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Logan

When
July 3, 5:20 PM CST to 5:23 PM CST
Where
Logan County, 11.07 mi ENE of Napoleon
Measured
1.5 in hail
Crop damage
$20,000
Reported by
Broadcast Media
Coordinates
46.545, -99.546

The hail caused some crop damage.

Hail, Stutsman

When
July 3, 5:39 PM CST to 5:42 PM CST
Where
Stutsman County, 4.02 mi WNW of Medina
Measured
1 in hail
Reported by
Public
Coordinates
46.900, -99.380

Hail, Logan

When
July 3, 6:00 PM CST to 6:04 PM CST
Where
Logan County, 12.16 mi WSW of Gackle
Measured
1.25 in hail
Reported by
Public
Coordinates
46.540, -99.350

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2021Every state in 2021This day in weather historyWarnings in North Dakota, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 968183, 968184, 968185.